Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Hair loss, patch on the scalp. Any medication?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 520 Questions
My niece has hair problem . She has developed a patch where hair loss is substantial. What may be reason for hair loss in that area. Is there any medication to get back the hair in lost patch. Also she loses hair otherwise. How to prevent hair loss? Her age is 32. Please advise.
Posted Tue, 22 May 2012 in Hair Loss
Answered by Dr. Gaurang Krishna 2 hours later

A patch of substantial hair loss--this is alopecia areata.

This type of hair loss is reversible.

The cause is autoimmunity. It means that body's own cells are reacting against the hair roots and leading to a bald patch.

Treatment is possible. The best treatment for a localised patch is an intralesional injection of triamnicolone. This is a clinic based treatment and done only by a dermatologist.

In addition application of minoxidil 5% lotion leads to more rapid hair regrowth.

Usually 3-4 injections are required.

If injections are not acceptable to you, then she may use fluticasone cream twice daily along with minoxidil. This also brings the hair back, but takes a longer time.

I hope I have answered your query. Should you have any further queries, please feel free to ask me.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor